NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 15, 7:32 PM EST, 40 minutes earlier.
Area forecast discussion, Nov 15, 7:32 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
732 PM EST Sun Nov 15 2020
.SYNOPSIS...
A strong cold front will bring heavy showers, embedded
thunderstorms, and strong to damaging winds early tonight before
exiting off the coast. Behind the front, dry but chilly and
blustery weather follows Monday. Another cold front moves
through Tuesday, with scattered rain and snow showers. Behind
this front, unseasonably cold weather overspreads the region
Tue night through Wednesday night. High pressure south of New
England brings a warming trend later in the week with
temperatures possibly rebounding to 60 Friday. Mainly dry and
seasonable weather is expected next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
*** Severe Thunderstorm Watch 512 in effect until 2 am ***
730 PM update...
Fine line of low top convection continues to hold together as it
traverses PA/NY. Not much instability but strong jet dynamics
compensating. Specifically, low level southerly jet up to 75 kt
(+3 standard deviations) intandem with 150 kt upper level jet
streak working in concert to provide vigorous forcing for
ascent. Some instability aloft with max lapse rate in the 2-6 km
layer around 7-7.5 C/KM ahead of the fine line per SPC
mesoanalysis.
Meanwhile in the low levels, 0-3 km CAPE confined to eastern PA
southward into MD/DE per mesoanalysis. Expecting some 0-3 km to
advect northward into MA/RI/CT as strong low level southerly
jet results in surface temps here briefly jumping into the low
60s as warm sector overspreads CT/RI and southeast MA. Already
seeing low 60s along the CT coast at 7 pm. Dew pts will also
climb thru the 50s. This combination should yield some 0-3 km
CAPE. Given the anomalous jet dynamics, not much instability is
needed for a strong response. Thus still expecting at least
isolated wind damage across CT/RI into southeast MA and possibly
into northern MA. Thus, this thinking supports the latest
severe thunderstorm watch.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
* Dry weather returns on Monday, but it will be breezy and a bit
cooler.
* Dry and quiet weather Monday night into Tuesday morning. Gusty
winds diminishing, but clouds increase late as a cold front slides
across the eastern Great Lakes.
Broad cyclonic flow in place through this period. A shortwave trough
will dig from western Ontario into the central/eastern Great Lakes
late Monday night. Ahead of the shortwave a cold front will slide
across the eastern Great Lakes into early Tuesday morning.
Monday...
Dry and quiet weather expected on Monday. It will remain
breezy as the pressure gradient remains tight in wake of the cold
front and colder air advecting in aloft. Will see 850 hPa winds
shift to the W/WNW and bring in -4 to -6 degree Celsius air. Should
see speeds of 10-20 mph with gusts of 20-35 mph at times.
May be a bit too optimistic for sky cover given the -25 to -30
degree Celsius air aloft at 500 hPa in combination with diurnal
heating. Suspect that cloud cover may need to be increased in future
updates. High temperatures range from the 40s across the higher
elevations to the low 50s elsewhere.
Monday Night...
Dry and quiet weather continues. The pressure gradient will begin to
relax a bit.
Have lowered temperatures to the 25th percentile of guidance...as
cloud cover will be on the increase ahead of the incoming cold
front. Have concerns that winds remain elevated enough to keep from
strong radiational cooling as well. Results in lows in the 30s
across the region.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
4 PM update...
Highlights...
* Much colder weather mid week with temperatures up to 20 degs
colder than normal!
* Moderating temperatures late next week with highs possibly 60+
Friday!
* Other than scattered rain/snow showers Tue & ocean effect snow
showers Wed/Wed night across the outer Cape, mainly dry weather
prevails next week
Temperatures...
Cold blast overspreads the region Tue night and persist into Wed
night with 850 mb temps lowering to about -15C! These temps aloft
are about -2 standard deviations colder than climo. In addition,
models continue to trend colder with this airmass each run. Thus
blended some of the colder guidance to derive temps this period.
Highs will struggle to reach 30 degs during the day Wednesday across
the high terrain, with 30s elsewhere. However it will feel even
colder with gusty NW winds 15-25 mph. Wed night mins will fall into
the teens across much of the region along with colder wind chills.
These temps are up to 20 degs colder than normal. Cold airmass
begins to erode and exit offshore Thu in response to mid level
height rises. Strong low level warm air advection follows Fri with
925 mb temps climbing to +8C to +9C will support highs Friday
possibly 60+! Nice rebound. Frontal passage sometime late Fri/Fri
night should set the stage for seasonable temps next weekend.
Precipitation...
Mainly dry weather this period. The exception will be Tuesday
evening, possibly some leftover rain/snow showers from cold front.
Then only other chance of precip is Wed/Wed night as cold air
trajectory shifts from NW to NNW. -8C to -10C at 925 mb streaming
across SST of around +12C will yield extreme low level lapse rates
to support threat for ocean effect snow showers across outer Cape
Cod. Potential for any snow accums Wed night will hinge on exact
wind trajectory.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
00Z Update...High confidence.
*** Severe Thunderstorm Watch Issued Until 07z for all of
MA/RI/CT ***
Timing of fine line of heavy showers and scattered thunderstorms
02z-03z western CT/MA to 05z-07z eastern MA including KBOS to
Cape Cod. Wind gusts up to 50 kt possible in the line.
Monday...High confidence.
VFR with W winds of 10-20 kts and gusts of 20-25 kts. May see
some CU 4-5 kft CU develop across the interior.
Monday Night...High confidence.
VFR with WSW to SW winds at 5-10 kts.
BOS TAF...Moderate confidence, mainly timing of onset of lower
conditions tonight. Higher confidence in wind forecast.
BDL TAF...Moderate confidence, mainly timing of onset of lower
conditions tonight.
Outlook /Tuesday through Friday/...
Tuesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
Tuesday Night through Thursday: VFR. Breezy.
Thursday Night: VFR. Windy with local gusts up to 30 kt.
Friday: VFR. Breezy.
&&
.MARINE...
High confidence in the Gale Warning for all waters tonight ahead of
an incoming cold front. Should see a line of showers and storms
cross the waters late tonight. This will bring the greatest risk of
gale gusts and there may be brief periods of storm force gusts up to
50 kts. Waves building to 9-12 feet. Along and ahead of the front
winds will be out of the S/SE. After the front passes winds shift to
the W and winds diminish.
Have borderline gales on Monday in wake of the cold front. May need
to extend the current Gale Warning into Monday, but confidence was
not high enough at this point in time. Seas 6-10 feet. West winds
diminishing Monday night into early Tuesday. Will also see seas
falling to 3-7 feet.
Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt. Local rough seas. Slight chance
of rain showers.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Areas of rough seas. Slight chance of
rain showers.
Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.
Wednesday Night: Winds less than 25 kt. Local rough seas.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Seas up to 5 ft.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas.
&&
.TIDES/COASTAL FLOODING...
4 PM update...
Astronomical tides continue to run high Monday, reaching their
highest monthly levels.
For example, Boston astro tide is 12.19 ft (MLLW) Monday at 1130 am.
This evening high tide is lower (10.88 ft MLLW at Boston), but
strong southerly flow and pressure falls ahead of a strong cold
front may yield a 0.5 to 1.5 ft surge along the south coast of
MA/RI. Typically ESTOFS does better on southerly flow than ETSS.
These surge projections may support very minor coastal flooding this
evening along the south coast. Regarding the Monday morning high
tide, post-frontal west winds and pressure rises should minimize any
minor flood threat.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 1 AM EST Monday for MAZ005>007-012>024.
RI...Wind Advisory until 1 AM EST Monday for RIZ001>008.
MARINE...Gale Warning until 4 AM EST Monday for ANZ231>235-237-250-251-
254>256.
Gale Warning until 1 AM EST Monday for ANZ230-236.
&&
SYNOPSIS...Nocera/BL
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Nocera
AVIATION...Nocera/BL
MARINE...Nocera/BL
TIDES/COASTAL FLOODING...NoceraHazardous weather outlook, Nov 15, 4:21 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 PM EST Sun Nov 15 2020
CTZ002>004-MAZ002>004-008>011-026-162130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Northern Middlesex MA-
421 PM EST Sun Nov 15 2020
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ005>007-012>024-RIZ001>008-162130-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
421 PM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-250-251-254>256-162130-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 PM EST Sun Nov 15 2020
...GALE WARNING IN EFFECT UNTIL 4 AM EST MONDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-162130-
Boston Harbor-Narragansett Bay-
421 PM EST Sun Nov 15 2020
...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Special weather statement, Nov 15, 3:03 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
303 PM EST Sun Nov 15 2020
CTZ002>004-MAZ002>024-026-RIZ001>008-160000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
303 PM EST Sun Nov 15 2020
...PERIOD OF STRONG TO DAMAGING WIND GUSTS POSSIBLE TONIGHT AS A
LINE OF HEAVY SHOWERS AND THUNDERSTORMS MOVE THROUGH...
A line of heavy showers and scattered thunderstorms is expected
to move through southern New England tonight. This line is
anticipated to reach western Massachusetts and Connecticut between
7 PM to 9 PM, Rhode Island and central Massachusetts between 9 PM
to 11 PM, and eastern Massachusetts including Cape Cod and the
Islands by 11 PM to 1 AM. As the line moves through there is
potential of wind gusts of 50 to 60 mph. These winds may cause
downed tree limbs and powerlines, resulting in power outages.
BL